Addyi, the Viagra for women. Does it work?

Addyi, the Viagra for women. Does it work?

In 2015, the US Food and Drug Administration finally, after three attempts, approved flibanserin for the treatment of sexual dysfunction in premenopausal women.

Dr. Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research said in a statement at the time that “today’s approval provides women distressed by their low sexual desire with an approved treatment option.

“The FDA strives to protect and advance the health of women, and we are committed to supporting the development of safe and effective treatments for female sexual dysfunction.”

A 2002 study found that up to one-third of adult women experience hypoactive sexual desire, women who lack sexual fantasy or desire.

The prescription drug, which has been sold in the U.S. as Addyi, does come with warnings such as increased risk of severe low blood pressure, especially in women who consume alcohol while taking the drug. The drug can also pose health risks to those with liver problems or who take medications called CYP3A4 inhibitors (which interfere with the breakdown of the medication in the body).

Although Addyi is commonly referred to as female Viagra, health professionals say it works differently for women. While Viagra treats erectile dysfunction, which is a physical problem and does not induce sexual desire, Addyi treats the central nervous system, which is why the medication is in the same category as an antidepressant.

But does it work? A report by the National Women’s Health Network says the little pink pill only proved effective in about 10 percent of the women who took it, enjoying one more sexually satisfying event per month.

The FDA has rejected flibanserin twice. First in 2010, because it wasn’t shown to be more effective than a placebo and then again in 2013, due to safety concerns.

In July of 2021, the drug has again, gained the attention of FDA officials who have said they are flagging it due to potential risks of drug hypersensitivity after a spike in adverse events.